Alabama, 2022

Hail and Damaging Winds in Alabama, June 15, 2022

June 15, 2022 · NWS HUN · 6 events in 2 counties and zones

Two clusters of strong to severe thunderstorms moved west out of Georgia into Alabama, including north Alabama, during the afternoon and evening hours. The thunderstorms were strong enough to knock down trees in Madison County during the afternoon and Marshall County during the evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

Two clusters of strong to severe thunderstorms moved west out of Georgia into Alabama, including north Alabama, during the afternoon and evening hours. The thunderstorms were strong enough to knock down trees in Madison County during the afternoon and Marshall County during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Jun 15, 1:23 PM CST, 1 hour 46 minutes earlier.

Area forecast discussion, Jun 15, 1:23 PM CST, 1 hour 46 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
223 PM CDT Wed Jun 15 2022

...New NEAR TERM, SHORT TERM, LONG TERM...

.NEAR TERM...
(This Afternoon through Tonight)
Issued at 223 PM CDT Wed Jun 15 2022

Another hot and humid afternoon across the Tennessee Valley with
19z temperatures in the mid 90s in most locations. Combined with
the higher relative humidity values, heat indices have climbed
into the 105 to 110 degree range. A scattered Cu field has
developed across the area this afternoon, but they have not shown
much vertical depth yet. While a rogue shower or storm can't be
ruled out in next couple of hours, think subsidence will generally
win out.

We'll have to watch for the development of convection
very late this afternoon into this evening across west central
Georgia and drifting eastward into portions of east central
Alabama around 00z along a remnant outflow boundary. Some of the
latest CAMs push this activity into portions of DeKalb, Marshall,
and Jackson counties between 00-03z. Localized damaging winds and
heavy downpours will be the main threat with this activity, but
steep lapse rates will make marginally severe hail possible as
well with the strongest cells. This activity will quickly wane
after 03z as the atmosphere stabilizes and as a result most
locations across our area will remain rain-free once again
overnight. It will once again be a very warm, muggy night as low
temperatures bottom out in the low to mid 70s.

&&

.SHORT TERM...
(Thursday through Sunday)
Issued at 223 PM CDT Wed Jun 15 2022

We'll be primed for more hot/humid days on Thursday and Friday
underneath an amplifying ridge of high pressure across the Deep
South. With thickness values and 850 mb temperatures progged to
increase slightly, an uptick in our temperatures can also be
expected, especially Thursday, across the entire area. Highs in
the mid to upper 90s will be common. A few sites will attempt to
make a run at the 100 degree mark, depending on cloud cover both
days. A few isolated showers or storms will be possible on
Thursday, but overall think the strong subsidence from the ridge
will keep chances suppressed.

Slightly better rain chances may exist late Friday afternoon and
evening as a weak shortwave traverses the area, potentially
bringing a round of widely scattered showers and storms to part of
the area. However, the best forcing will be displaced north and
east of the area, but with high CAPE values and steep low-level
lapse rates gusty winds and hail may be possible with the
strongest activity. A drier air mass will filter into the area in
wake of this feature, giving us a reprieve from the higher
humidity as the center of the ridge briefly shifts back into
TX/OK. However, our temperatures won't drop off a whole lot as
highs will peak in the low to mid 90s both days. It will more
noticeable in the evenings and overnight with more comfortable
low temperatures.

&&

.LONG TERM...
(Monday through Wednesday)
Issued at 223 PM CDT Wed Jun 15 2022

The aforementioned ridge of high pressure will then build back
into the Tennessee Valley during the early to middle parts of next
week. Expect continued hot and dry weather to continue as high
temperatures will return to the 95 to 100 degree range each day.
In fact, MSL or HSV may hit 100 degrees at least one of these
days, which would mark the first time since 2019 this has
occurred. One important note will be the drier air mass which will
limit heat indices from getting too out of hand. Additional Heat
Advisories may be needed next week due to the hot air
temperatures, but heat indices may not climb much above 105
degrees.

&&

.AVIATION...
(18Z TAFS)
Issued at 1141 AM CDT Wed Jun 15 2022

VFR conditions will prevail at each terminal through the period
with light winds and a partly cloudy sky (with ceilings around 4
kft).

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...Heat Advisory until 7 PM CDT Thursday for ALZ001>010-016.

TN...Heat Advisory until 7 PM CDT Thursday for TNZ076-096-097.

&&

NEAR TERM...AMP.24
SHORT TERM....AMP.24
LONG TERM....AMP.24
AVIATION...AMP.24
Hazardous weather outlook, Jun 15, 1:31 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
231 PM CDT Wed Jun 15 2022

ALZ001>010-016-TNZ076-096-097-161045-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-DeKalb-Cullman-Moore-Lincoln-Franklin TN-
231 PM CDT Wed Jun 15 2022

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...This Afternoon through Tonight...

Afternoon heat indices will peak in the 105 to 110 degree range this
afternoon. A Heat Advisory remains in effect.

Isolated thunderstorms are also possible this afternoon, as an upper
disturbance moves across the region. A few of these storms will be
capable of strong gusty winds, small hail and brief heavy rainfall.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

Afternoon heat indices will peak in the 105 to 110 degree range
Thursday and Friday. A Heat Advisory remains in effect.

Isolated mainly afternoon thunderstorms are also possible Thursday
and Friday, as a weak frontal boundary approaches from the north. A
few of these storms may produce gusty winds, small hail and locally
heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 15, 2:23 PM CST, 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
323 PM CDT Wed Jun 15 2022

ALZ005-006-152115-
Madison AL-Limestone AL-
323 PM CDT Wed Jun 15 2022

...A strong thunderstorm will impact portions of west central Madison
and east central Limestone Counties through 415 PM CDT...

At 323 PM CDT, Doppler radar was tracking a strong thunderstorm near
Madison, drifting southeastward at 5 to 10 mph.

HAZARD...Wind gusts of 30 to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Western Huntsville, Madison, Athens, Huntsville International
Airport, Harvest, French Mill and Capshaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3474 8693 3487 8680 3478 8665 3464 8678
TIME...MOT...LOC 2023Z 304DEG 11KT 3475 8678

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

70/DD
Special weather statement, Jun 15, 2:54 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Huntsville AL
354 PM CDT Wed Jun 15 2022

ALZ005-006-TNZ096-152130-
Madison AL-Limestone AL-Lincoln TN-
354 PM CDT Wed Jun 15 2022

...A cluster of strong thunderstorms will impact portions of western
Madison, northeastern Limestone and southwestern Lincoln Counties
through 430 PM CDT...

At 353 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over southeastern Huntsville, moving northwest at 15
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Huntsville, Madison, Athens, Moores Mill, Redstone Arsenal,
Meridianville, Hazel Green, Ardmore, Marshall Space Flight Center and
Harvest.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3465 8643 3458 8663 3493 8718 3500 8704
      3499 8684 3510 8683 3519 8665
TIME...MOT...LOC 2053Z 154DEG 11KT 3469 8657

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

KTW

The radar

The Northeast Alabama radar (KHTX), 52 km away, was scanning. The volume nearest the first event began at 21:08 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Madison

When
June 15, 3:09 PM CST
Where
Madison County, 2.76 mi N of Lily Flag
Measured
1 in hail
Reported by
Public
Coordinates
34.690, -86.570

Pea to quarter size hail reported south of Huntsville, report relayed via Social Media.

Thunderstorm Wind, Madison

When
June 15, 3:11 PM CST
Where
Madison County, 2.37 mi ESE of Huntsville
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.720, -86.580

A tree and power lines were knocked down near Huntsville Hospital. Time estimated by radar.

Thunderstorm Wind, Madison

When
June 15, 3:15 PM CST
Where
Madison County, 1.91 mi W of Haden
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
34.683, -86.553

A tree was knocked down at the intersection of Carl T. Jones and Garth Roads. Time estimated by radar.

Hail, Madison

When
June 15, 3:20 PM CST
Where
Madison County, 0.69 mi N of Lily Flag
Measured
1 in hail
Reported by
Public
Coordinates
34.660, -86.570

Dime to quarter size hail was reported on Charlotte Drive in south Huntsville. The report was relayed via Social Media.

Thunderstorm Wind, Marshall

When
June 15, 8:37 PM CST
Where
Marshall County, 1.34 mi ENE of Boaz
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.210, -86.150

Two pecan trees were uprooted in the Boaz area. Time estimated by radar.

Thunderstorm Wind, Marshall

When
June 15, 8:53 PM CST
Where
Marshall County, 0.69 mi N of Arab
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
34.330, -86.500

Multiple trees were knocked down in Arab area. Time estimated by radar.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2022Every state in 2022This day in weather historyWarnings in Alabama, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1033938, 1027818, 1027820, 1033939, 1027821, 1027822.